Skip to main content Back to Top

8/21/2000

Elderly Get Needless Underdoses of Warfarin

Katherine M. Bennett

Recent research suggests that some clinicans' initial caution in the anticoagulation therapy of elderly outpatients increases the risk of fatal thrombosis in the first 90 days of treatment.

To address practitioners' perception of elderly patients having an increased risk of bleeding when receiving oral anticoagulation therapy, researchers compared 461 patients, 75-93 years old, with an equal number of similar, but younger, patients. All patients were originally part of the Italian Study on Complications of Oral Anticoagulant Therapy, published earlier. This newest research appeared in the Feb. 28 issue of Archives of Internal Medicine

Most patients received oral anticoagulation therapy because they had venous thromboembolism or nonischemic heart disease, primarily atrial fibrillation. The overall rates of bleeding and thrombotic events in the elderly did not differ from those in the younger patients, but significantly more elderly patients died from thrombotic complications. During the first 90 days of treatment, both groups of patients had significantly higher risks for bleeding and thrombotic events than later in the study. 

Elderly patients who had thrombotic events tended to have an International Normalized Ratio (INR) value of less than 2.0—below the usual target range—and spend more days with an INR that low, compared with the other elderly patients. In 10 percent of the bleeding events that occurred in the elderly, the INR was less than 2.0, which the researchers attributed to "unmasking of cryptic lesions" during therapy as well as poor initial anticoagulant control. Also, only one of the six elderly patients who died from intracranial hemorrhage had an INR value of less than 3.0. 

On the basis of their findings, the researchers recommended that "the therapeutic range in elderly patients should be an INR of 2.0 to 3.0." To read the article, go to archinte.ama-assn.org/issues/v160n4/pdf/ioi81382.pdf.